Patients who take heart medications are warned about the potential dangers of mixing heart drugs with herbal remedies. The American College of Cardiology hopes to get the message out to patients and clinicians that popular herbal remedies can increase the risk of complications of heart disease and also increase the risk of bleeding, especially among elders.
More than 15 million people use herbal medicines for health maintenance with the idea they are safe because they come from nature. But according to Arshad Jahangir, M.D., Professor of Medicine and Consultant Cardiologist, Mayo Clinic Arizona the security that comes from taking so called natural products is a false one – three of the most popular herbal medicines, Gingko biloba, St. Johns Wort, and garlic all carry risks when combined with heart medications.
Jahangir warns… ‘Natural’ doesn’t always mean they are safe. Every compound we consume has some effect on the body, which is, in essence, why people are taking these products to begin with.” Herbal medications combined with heart drugs can lead to danger. The benefits of herbal medicines for heart patients also need more study to clarify their usefulness.
St. John’s Wort, taken in combination with heart medications can lead to dangerous heart rhythm problems, increase cholesterol to set patients up for more heart attacks, and raise blood pressure, undoing the effect of expensive heart medications. Digitalis is commonly used by patients with heart disease – St. John’s wort can interfere with the absorption of digitalis. It could also decrease the effectiveness of statin drugs that are broken down by the liver and decrease the effectiveness of the blood thinner warfarin, leading to blood clots.
Gingko biloba is a bad mix with heart medications because it can raise risk of blood clots, again undoing the effect of medications your doctor prescribes to prevent heart attack, stroke, and blood clots from arrhythmia such as atrial fibrillation. Taking gingko biloba with some blood pressure medications, such as Avapro, Cozaar, and even the diuretic Demadex used for congestive heart failure can increase the risk of side effects, making it difficult to comply with heart medications that are proven effective for heart conditions. Garlic can increase bleeding risk, and potentiate the effect of warfarin.
“These herbs have been used for centuries—well before today’s cardiovascular medications—and while they may have beneficial effects these need to be studied scientifically to better define their usefulness and, more importantly, identify their potential for harm when taken with medications that have proven benefit for patients with cardiovascular diseases,” said Dr. Jahangir. He recommends that patients and healthcare providers become familiar with the potential dangers of mixing heart drugs with herbal remedies that may do more harm than good.